Skip to Main Content

Latest News

February 27, 2008

Laboratory Safety

Explosion Injures Student

Accident involved nanostructured explosive materials

Jyllian N. Kemsley

A Polish graduate student lost both hands and an eye in a laboratory accident on Feb. 14 at Military University of Technology, Warsaw. The explosion did not cause a fire, and no one else was hurt.

Military University of Technology, Warsaw Military University of Technology
Military University of Technology, Warsaw

At the time of the accident, the student, Wojciech Kiciński, 27, was preparing research materials for experiments, university spokesman Jerzy Markowski says. Kiciński received a master's degree in chemistry in 2004 and started doctoral research in 2007. He was working on nanostructured explosive materials under the supervision of chemist Stanisław Cudziło at the university's Institute of Explosive Materials.

Polish police and a team of explosives experts are investigating the cause of the accident. Cudziło was not available to comment but is known in the energetic materials community to be working on nanocomposite materials. Typically energetic nanocomposite materials are composed of mixtures of nanometer-sized oxidizer and fuel particles.

Electrostatic discharge can be a particular safety hazard for energetic nanocomposites, says Alexander E. Gash, a chemist at Lawrence Livermore National Laboratory. Compared with traditional bulk materials, nanoparticles have larger surface areas. When they are handled or transferred, the particles have a greater tendency to rub together and build up a charge, thereby causing an increased risk of electrical discharges that can set off explosions. This is especially true for organic materials that may have poor electrical conductivity, Gash notes.

Save/Share »

Chemical & Engineering News
ISSN 0009-2347
Copyright © 2009 American Chemical Society

Tools

Save/Share »

Login

Note

Our log-in process has changed. You need an ACS ID to access member-only content.


Username:

Password:

Questions or Problems?

Adjust text size:

A- A+

Articles By Topic